We introduce the notion of local spectral expansion of a simplicial complex as a possible analogue of spectral expansion defined for graphs. We then show that the condition of local spectral expansion for a complex yields various spectral gaps in both the links of the complex and the global Laplacians of the complex.
This is a preview of subscription content, log in to check access.
Buy single article
Instant access to the full article PDF.
Price includes VAT for USA
Subscribe to journal
Immediate online access to all issues from 2019. Subscription will auto renew annually.
This is the net price. Taxes to be calculated in checkout.
Ballmann, W., Świątkowski, J.: On \(L^2\)-cohomology and property (T) for automorphism groups of polyhedral cell complexes. Geom. Funct. Anal. 7(4), 615–645 (1997)
Borel, A.: Cohomologie de certains groupes discretes et laplacien \(p\)-adique (d’après H. Garland). In: Séminaire Bourbaki, 26e année (1973/1974), Exp. No. 437. Lecture Notes in Mathematics, Vol. 431, pp. 12–35. Springer, Berlin (1975)
Garland, H.: \(p\)-Adic curvature and the cohomology of discrete subgroups of \(p\)-adic groups. Ann. Math. 97(3), 375–423 (1973)
Gromov, M.: Singularities, expanders and topology of maps. Part 2: From combinatorics to topology via algebraic isoperimetry. Geom. Funct. Anal. 20(2), 416–526 (2010)
Horak, D., Jost, J.: Spectra of combinatorial Laplace operators on simplicial complexes. Adv. Math. 244, 303–336 (2013)
Linial, N., Meshulam, R.: Homological connectivity of random 2-complexes. Combinatorica 26(4), 475–487 (2006)
Lubotzky, A.: Expander graphs in pure and applied mathematics. Bull. Am. Math. Soc. (N.S.) 49(1), 113–162 (2012)
Lubotzky, A.: Ramanujan complexes and high dimensional expanders. Jpn. J. Math. 9(2), 137–169 (2014)
Lubotzky, A., Meshulam, R., Mozes, S.: Expansion of building-like complexes. Groups Geom. Dyn. 10(1), 155–175 (2016)
Meshulam, R., Wallach, N.: Homological connectivity of random \(k\)-dimensional complexes. Random Struct. Algorithms 34(3), 408–417 (2009)
Parzanchevski, O.: Mixing in high-dimensional expanders. Comb. Probab. Comput. 26(5), 746–761 (2017)
Parzanchevski, O., Rosenthal, R., Tessler, R.J.: Isoperimetric inequalities in simplicial complexes. Combinatorica 36(2), 195–227 (2016)
The author would like to thank Matthew Kahle for many useful discussions and Alex Lubotzky for the inspiration to pursue this subject.
Editor in Charge: János Pach
About this article
Cite this article
Oppenheim, I. Local Spectral Expansion Approach to High Dimensional Expanders Part I: Descent of Spectral Gaps. Discrete Comput Geom 59, 293–330 (2018). https://doi.org/10.1007/s00454-017-9948-x
- High dimensional expanders
- Graph Laplacian
- Simplicial complexes
- Spectral gap
Mathematics Subject Classification
- Primary 05E45
- Secondary 05A20